Aa
Aa
A
A
A
Close
Avatar universal

wolff–parkinson–white syndrome - quick question

So I've been obsessed and worried tonight over this. Is there any way Wolff–Parkinson–white syndrome can be created or induced through a drug overdose? I read it's human tissue, so there's no way it could be created through an accident with drugs?

Thanks guys.
11 Responses
Sort by: Helpful Oldest Newest
1807132 tn?1318743597
I am not a doctor but I would say though it cannot cause someone to develop the condition I could see it triggering an episode.  Episodes get triggered mainly because of a disruption in the timing of the electrical impulses of the heart and I could well see drugs creating disruptions in the normal rhythm of the heart.  I would think drugs could possibly trigger any sort of heart arrhythmia.
Helpful - 0
1655526 tn?1330655629
WPW is something your are born with. I had SVT (AVNRT) and had an ablation a few months ago.  My ep suspected that my SVT was WPW so he explained that it is something we are born with. Before the procedure I did a lot of research on it and found that there are people who have this and never know about it there entire life as well as other dual pathways in the heart. There are things that can trigger  or induce SVT and overdoses might do it. I can drink very little caffeine and have to be careful with many over the counter drugs like cold meds. But do the cause WPW? No they don't. It's something you're born with. Here is a link to a website that has a very description of WPW. It is under the heading AVRT which is another type of SVT.   http://www.heartracing.com/physicians/causes.of.heart.racing.asp
Helpful - 0
Avatar universal
Thank you very much guys. I've been having arrhythmias since the day I overdosed that keep progressively getting worse. Constant high heart rate (first time I encountered it was 180, got on meds and never had the rate again, though it comes back if I don't take atenolol). And my PACs were also born the day I overdosed and have progressed severely. I exercise to keep them at bay but it's not working well all of a sudden. Thank you for at least helping me with this.
Helpful - 0
Avatar universal
I take it this means a drug can't create extra pathways, Wolff or otherwise?
Helpful - 0
1807132 tn?1318743597
I do not believe that a drug overdose can create an extra pathway.  I have had AVNRT my whole life, I had episodes when I was a child and it just got progressively worse.  If you had that type or WPW it is likely it would have presented before the overdose.  More likely the drug overdose damaged the heart possibly causing some scar tissue that caused a bit of an AVnode block and the reason for your PACs and/or damage to a small section of your heart wall creating Afib and the more likely reason for your fast heart rate though your doctor should be the one to give you the definitive diagnosis of what you exactly have.  You should really find this out so you know what you are dealing with.  If you haven't had the fast beat properly diagnosed you should go back to your doctor and get the situation addressed.  If you have afib you should be on blood thinners as well as normal heart medicine.  I don't believe they do much to address PACs but I am not as familiar with that condition.  If they are significantly worse then they were before you should return to your doctor and let them know that.  It is possible an ablation may help or you may need a pacemaker if the block is sever enough.  Anyways I would go back to your doctor for a followup to get your concerns addressed.  Good luck and let us know how it goes.
Helpful - 0
Avatar universal
I've had all tests several times done, all of the ones except an electrophysiology study. They never said I have any sign of afib or a block  of any type or high heart rate they can identify, but I never was able to show them the high heart rate I had that first scary day it started. It was more in the 130s that I showed them on a Holter Monitor. Wouldn't afib signs have shown up during one of my tests at the hospitals? Like stress test, or electrocardiogram with a visual of the heart? They simply tell me it's normal and they don't know why these things are happening. Anyway you've been more helpful than them since they don't talk about any of the things you mentioned.
Helpful - 0
Avatar universal
And I can't find any cases at all except one where an overdose damaged heart tissue. All I hear is either recovery or death in overdose cases.
Helpful - 0
1807132 tn?1318743597
Afib can be paroxymal meaning it can occur randomly rather than be all the time so if you were not in an episode when they did the ekg or holter then nothing would show up.  If you had it more often you could get an event monitor to record it when it is happening but since it hasn't happened since it could have been an isolated incidence.  Though I would go back for a follow up with them if your PACs are getting worse.  They likely won't do anything for them unless the function of your heart is compromised but it is worth a follow up if there have been changes.  I am not sure why doctors are not more forth coming.  Maybe they don't want to scare the patients but you have every right to ask questions.  
Helpful - 0
1423357 tn?1511085442
Let's get our terminology straight: WPW is a particular electrical condition of the heart in the family of AVRT's.  It's usually congenital in nature, but can develop in early childhood as well.  Misuse of drugs or overdose of drugs won't casue it to develop, but if already present, can trigger an event.  When an event occurs, you're not having a WPW event.  You're having an SVT event.  Wolff Parkinson White is usually diagnosed by a characteristic delta wave, and consequental shortened PR interval.  The incidence of WPW is 0.1% to 0.3% of the population.  Of that group, there's a very small number that are at risk of sudden cardiac death. So generally, most WPW patients are at low risk of this happening.
Helpful - 0
1423357 tn?1511085442
....I wanted to add that there are many drugs, prescription, OTC, as well as illegal that can induce an event.  In my case, antihistamines were a well known antagonist of SVT, and  I stayed clear of them for my entire life.
Helpful - 0
Avatar universal
Thanks Michelle, Tom, and Merile for all the input. At the moment, I'm seeing I had the worst case of digestion I've had in a long time and it was messing with my heart these days and it threw me into a panic and got me back to this board. So I'm jogging again to suppress the thousands of PACs.
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.